Alabama, 2010Heat in Alabama, August 19 to 22, 2010
August 19 to 22, 2010 · NWS HUN · 4 events in 4 counties and zones
Heat index values reached 105 degrees in the following counties:|Lauderdale, Colbert, Franklin and Lawrence.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heat index values reached 105 degrees in the following counties:|Lauderdale, Colbert, Franklin and Lawrence.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 19, 9:26 AM CST, 34 minutes earlier.
Area forecast discussion, Aug 19, 9:26 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1026 AM CDT THU AUG 19 2010
.UPDATE...NO MAJOR CHANGES TO GRIDS/ZONES ATTM.
&&
.DISCUSSION...RUC80 SHOWS 5H WEAK TROF ACROSS NW AL WHILE SFC
CDFNT LOOKS TO BE ALONG THE TN/KY BORDER. NOT REALLY PLANNING ANY
MAJOR CHANGES TO CURRENT FCST...HOWEVER DID INCLUDE A 20 POP
ACROSS ALL OF NW AL IN GRIDS. 50 POPS IN OUR ERN ZONES MAY BE A
LITTLE HIGH...BUT WITH THE LOCATION THE WEAK 5H TROF AND DAYTIME
HEATING...THIS REGION WILL STILL HAVE THE BEST CHC OF SHRA/TSRA.
&&
.PREV DISCUSSION... /ISSUED 631 AM CDT THU AUG 19 2010/
UPDATE...FOR 12Z AVIATION.
AVIATION...MVFR CIGS SHOULD PREVAIL THROUGH 15-16Z DUE TO A LOW
CLOUD DECK SPREADING OVER MUCH OF AL/CENTRAL TN/N MS. VFR CONDITIONS
ARE THEN LIKELY THROUGH 09Z WITH FOG FORMATION LIKELY AT BOTH
AIRPORTS DUE TO SFC MOISTURE FROM RECENT RAINFALL AND LIGHT WINDS.
SOME SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE MAINLY ACROSS
NE AL UNTIL 06Z...BUT HAVE NOT INCLUDED IN TAFS AT THIS TIME.
DISCUSSION.../ISSUED AT 415 AM CDT THU AUG 19 2010/
WELL THE COMPLEXITY OF THIS FORECAST PACKAGE CONTINUES AS MODEL
DISCREPANCIES AND A GENERAL MESSY WEATHER PATTERN WILL BE THE
MAIN STORY OVER THE NEXT SEVEN DAYS. CONFIDENCE IS FAIRLY LOW
ESPECIALLY IN THE EXTENDED WHERE THE GFS AND EURO HAVE PRACTICALLY
FLIP FLOPPED THE ONCE POTENTIALLY RAIN FREE WORK WEEK TO A MUCH
WETTER SOLUTION FOR AT LEAST THE FIRST HALF OF THE WEEK.
A LOW STRATUS DECK CONTINUES TO PLAGUE THE TENNESSEE VALLEY THIS
MORNING AS A FEW SHOWERS MOVE ACROSS THE AREA. TAKING A LOOK AT
WATER VAPOR IMAGERY...A SIGNIFICANT AREA OF DRY AIR CONTINUES TO
PUNCH TOWARDS THE AREA THIS MORNING. WITH THE BEST MOISTURE AND
LIFT REMAINING MOSTLY SOUTH AND EAST OF THE TENNESSEE VALLEY
TODAY...THINK THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS FOR
THE AREA WILL LOGICALLY BE ACROSS NORTHEAST ALABAMA. IN
FACT...PORTIONS OF NORTHWEST ALABAMA WILL LIKELY REMAIN DRY ONCE
THESE EARLY MORNING SHOWERS MOVE EAST. THE STALLED SURFACE
BOUNDARY WILL STILL BE AROUND...SO CHOSE NOT TO REMOVE POPS
ENTIRELY BUT DO THINK THERE WILL BE A GENERALLY DECLINE IN
CONVECTION DURING THE AFTERNOON HOURS AS PW/S FALL AND THE
BOUNDARY SINKS SOUTH. HIGH TEMPERATURES WILL BE VERY TRICKY AND
THINK THE WARMEST LOCATIONS WILL BE ACROSS NORTHWEST ALABAMA.
SIDED MORE WITH MAV GUIDANCE FOR HIGHS AS UPPER 80S TO LOWER 90S
SEEM REASONABLE.
SHORT RANGE MODELS ARE ACTUALLY IN FAIR AGREEMENT IN KEEPING THE
AREA RAIN FREE TONIGHT AS THE BOUNDARY REMAINS SOUTH OF THE AREA.
UNFORTUNATELY...DO NOT THINK THE 70S DEWPOINTS WILL DISAPPEAR
ANYTIME SOON AND AS A RESULT LOWS WILL STAY IN THE LOWER 70S
TONIGHT. THE BOUNDARY WILL BEGIN TO DRIFT BACK NORTH ON FRIDAY
INCREASING THE CHANCES FOR CONVECTION MAINLY ACROSS NORTHEAST
ALABAMA. ONCE AGAIN...LOCATIONS WEST OF INTERSTATE 65 MAY STAY
COMPLETELY DRY SO HAVE TAILORED POPS FROM WEST TO EAST. HIGH
TEMPERATURES FOR FRIDAY ARE QUITE CHALLENGING AS MUCH IS DEPENDENT
ON THE PLACEMENT OF THE BOUNDARY. AT THIS POINT...SIDED WITH THE
HIGHER MAV GUIDANCE NUMBERS ALTHOUGH DO THINK THEY MAY BE ONE TO
TWO DEGREES TOO WARM. REGARDLESS...HOT AND HUMID CONDITIONS CAN BE
EXPECTED WITH HEAT INDEX READINGS ONCE AGAIN APPROACHING 105
DEGREES.
FOR THE WEEKEND...MODELS CONTINUE TO HINT AT AN UPPER LEVEL
DISTURBANCE MOVING ACROSS THE REGION. THIS DISTURBANCE COMBINING
WITH AMPLE TROPICAL MOISTURE AND THE SAME OLD SURFACE BOUNDARY
WILL CREATE A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS DURING
THIS TIME FRAME. HIGH TEMPERATURES WILL BE IN THE LOW TO MID
90S WITH HIGH HUMIDITY VALUES CONTINUING.
QUITE A BIT OF UNCERTAINTY HAS BEEN INTRODUCED FOR MONDAY AND
TUESDAY AS THE BOUNDARY NEVER GETS MUCH OF A PUSH SOUTH. AS A
RESULT...HAVE ADDED POPS FOR MONDAY AND TUESDAY AS BOTH THE GFS AND
EURO KEEP THE BOUNDARY AND UPPER LEVEL FEATURES CLOSE TO THE AREA.
BY MID WEEK...THE GFS AND EURO ARE NO WHERE CLOSE TO BEING IN
AGREEMENT WITH THE GFS BRINGING A TROUGH JUST NORTH OF THE AREA
WHILE THE EURO KEEPS THE AREA DRY AND DEVELOPS A TROPICAL LOW IN THE
NORTHERN GULF. WITH THAT SAID...CONFIDENCE IS QUITE LOW DURING THIS
TIME FRAME SO HAVE KEPT THINGS DRY AND TEMPERATURES ABOVE SEASONAL
VALUES.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
SS
Hazardous weather outlook, Aug 19, 3:32 AM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
432 AM CDT THU AUG 19 2010
ALZ001>010-016-TNZ076-096-097-191830-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
432 AM CDT THU AUG 19 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ESPECIALLY
OVER NORTHEAST ALABAMA. WHILE LOCALIZED HEAVY RAINS REMAIN A
POSSIBILITY...THE PRIMARY THREATS BY THE STRONGER STORMS WILL BE
FREQUENT LIGHTNING AND GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
DANGEROUS HEAT WILL BE POSSIBLE ON FRIDAY AND SATURDAY. HEAT INDEX
VALUES BETWEEN 100 AND 105 DEGREES ARE EXPECTED DUE TO TEMPERATURES
IN THE MID 90S AND HIGH HUMIDITY.
SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BEGINNING ON SATURDAY AND
CONTINUING THROUGH TUESDAY. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY
WINDS.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.
SL
Heat, Colbert
- When
- August 19, 10:00 AM CST to August 22, 5:00 PM CST
- Where
- Colbert forecast zone
- Reported by
- ASOS
- Coordinates
- 34.700, -87.805 (the zone’s center; the record gives no point)
Heat index values reached at least 105 degrees during the afternoon hours.
Heat, Lauderdale
- When
- August 19, 10:00 AM CST to August 22, 5:00 PM CST
- Where
- Lauderdale forecast zone
- Reported by
- ASOS
- Coordinates
- 34.901, -87.654 (the zone’s center; the record gives no point)
Heat index values reached at least 105 degrees during the afternoon hours.
Heat, Franklin
- When
- August 19, 10:00 AM CST to August 22, 5:00 PM CST
- Where
- Franklin forecast zone
- Reported by
- ASOS
- Coordinates
- 34.442, -87.844 (the zone’s center; the record gives no point)
Heat index values reached at least 105 degrees during the afternoon hours.
Heat, Lawrence
- When
- August 19, 10:00 AM CST to August 22, 5:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- ASOS
- Coordinates
- 34.522, -87.311 (the zone’s center; the record gives no point)
Heat index values reached at least 105 degrees during the afternoon hours.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 19 to 22, 20101 death · 43 events
- Excessive Heat and Heat in Arkansas, August 19 to 22, 20101 death · 24 events
- Tornadoes and Hail in Michigan, August 19, 2010$1.3 million · EF1 · 43 events
- Flash Flooding in Utah, August 19, 2010$2.5 million · 2 events
- Damaging Wind in Colorado, August 19, 2010$2.0 million · 78 kt wind · 1 event
- Flash Flooding and Lightning Strikes in North Carolina, August 19 to 20, 2010$465,000 · 6 events
- Excessive Heat and Heat in Mississippi, August 19 to 22, 201053 events
- Lightning Strike in North Carolina, August 19, 2010$100,000 · 1 event
- Heat in Arkansas, August 19 to 22, 201045 events
- Flash Flooding and Flood in North Carolina, August 19, 2010$60,000 · 50 kt wind · 7 events
- Flash Flood in Virginia, August 19, 2010$30,000 · 1 event
- Flood and Damaging Wind in Puerto Rico, August 19, 2010$25,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243084, 243087, 243088, 243090.